<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 12 Issue 1" %>
On Integer Solutions to Linear Equations
William George Griffiths
Mathematics Department, School of Arts and Sciences, Southern Polytechnic State University, 1100 South Marietta Parkway, Marietta, GA 30060-2896, USA
Annals of Combinatorics 12 (1) p.53-70 March, 2008
AMS Subject Classification:05
A magic square is an n×n matrix with non-negative integer entries, such that the sum of the entries in each row and column is the same. We study the enumeration and P-recursivity of these in the case in which the sum along each row and column is fixed, with the size n of the matrix as the variable. A method is developed that nicely proves some known results about the case when the row and column sum is 2, and we prove new results for the case when the sum is 3.
Keywords: magic squares, P-recursive, permutation patterns


1. H. Anand, V.C. Dumir, and H. Gupta, A combinatorial distribution problem, Duke Math. J. 33 (1966) 757-769.

2. M. Bóna, Introduction to Enumerative Combinatorics, McGraw Hill Higher Education, Boston, MA, 2007.

3. I.P. Goulden, D.M. Jackson, and J.W. Reilly, The Hammond series of a symmetric function and its application to P-recursiveness, SIAM J. Algebraic Discrete Methods 4 (2) (1983) 179-193.

4. R. Stanley, Differentiably finite power series, Europ. J. Combin. 1 (2) (1980) 175-188.

5. R. Stanley, Enumerative Combinatorics, Volume 2, Cambridge University Press, Cambridge, 1999.